Hail, Chittenden
- When
- May 31, 1:50 PM EST
- Where
- Chittenden County, 3.03 mi WNW of Colchester
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.540, -73.210
One inch diameter hail reported at Colchester PD.
An unseasonably cold upper atmospheric air mass with lots of wind energy interacted with a marginally unstable air mass and mid-atmospheric disturbance to produce thunderstorms in eastern NY that intensified as they moved across Vermont during the afternoon of May 31st. Scattered wind damage occurred as well as some reports of hail up to 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably cold upper atmospheric air mass with lots of wind energy interacted with a marginally unstable air mass and mid-atmospheric disturbance to produce thunderstorms in eastern NY that intensified as they moved across Vermont during the afternoon of May 31st. Scattered wind damage occurred as well as some reports of hail up to 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 1:23 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 223 PM EDT Wed May 31 2017 .SYNOPSIS... A large upper level low pressure system with several weak disturbances will bring scattered thunderstorms this afternoon ending this evening. A few thunderstorms could contain hail and strong gusty winds, along with dangerous cloud- to-ground lightning. Shower activity will be more limited Thursday and Friday as drier low- level air moves in from the west, with showers mainly confined to the northern mountains. Temperatures will be near to slightly below normal through the next 3 to 5 days. && .NEAR TERM /THROUGH THURSDAY/... As of 222 PM EDT Wednesday...A severe thunderstorm watch is in effect until 9 pm. Thunderstorms have developed in northern NY and extreme NW VT early this afternoon and are expected to move to the east through the early evening hours. A few storms will have hail up to 1.5" diameter and wind gusts over 60 mph. Deep-layer south to southwest flow will prevail across the North Country, driven largely by cyclonic flow regime around broad mid-tropospheric low centered southwest of James Bay. The mean SW flow in 500-300mb layer remains 70-80kts from the Ohio Valley newd across NY/VT. RAP shows widespread sfc- 6km shear values of 40-50kts from BTV south and east this afternoon. We have had boundary layer destabilization with partly sunny conditions leading to SBCAPE values of 1000-2000 J/kg in the Champlain Valley (per latest RAP). Storms moving into the Champlain Valley now will roll ewd at 30-35kt across the Champlain Valley and the remainder of Vermont during the afternoon hrs. Shear magnitude/vectors are sufficient for organized updrafts, and expect numerous mergers leading to multicellular clusters with possible small-scale bows. A few storms will likely reach severe limits, especially from the Champlain Valley ewd. Bulk of severe activity should coincide with peak daytime heating, mainly 18-22Z before shifting ewd into NH. Highs today generally in the low-mid 70s. Will again see some breezy conditions with moderately strong p-gradient in place, with gusts to 30 mph expected in the Champlain Valley, and swly gusts to 30 mph in the St. Lawrence Valley. Should see conditions relatively quiet tonight, with just a chance of some lingering/isold -SHRA overnight. Will see a bit of a westerly wind shift with some lowering of 2-m dewpoints into the mid-upr 40s overnight. Combined with continued W-SW winds 5-10 mph and boundary layer winds over 20 knots, not anticipating much in the way of fog. Overnight lows generally in the upr 40s to lower 50s. Thursday should be a drier day overall with dewpoints falling thru the 40s. May see a bit of shallow instability and fair weather cumulus leading to isold showers along the intl border/nrn mtns during the aftn hrs, as mid-level low rotates ewd across Quebec. Have accounted for this with low PoPs (20-30%) along the nrn border. Temperatures will be a bit cooler than expected highs on Wednesday, generally 62-67F across nrn NY, and in the 65-70F range for the valleys of VT. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 330 AM EDT Wednesday...Energy with the upper level trough will be tracking through the North Country during the overnight hours so some isolated showers can't be ruled out overnight. The showers should be concentrated in the higher terrain as we sit in northwest flow. Those mountain showers will continue into the afternoon as flow remains cyclonic heading into the weekend. Cold air advection will bring below normal temps on Friday as 850mb temps drop to near 0C. This supports temps in the upper 50s to low 60s for highs on Friday and lows in the low to mid 40s Thursday night and in the mid to upper 40s Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 345 AM EDT Wednesday...Heading into the weekend expect mostly quiet conditions on Saturday as high pressure builds in briefly. Temps should be fairly seasonable in the upper 60s during the day with lows overnight in the upper 40s to near 50. Then as we come out of the weekend and robust upper level low pressure system will bring widespread showers to the region Sunday night into Monday morning. We should get a brief lull sometime during the evening Monday before a secondary shot of energy brings additional showers on Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday....Mainly VFR through the period except locally MVFR/IFR in and near thunderstorms lasting about an hour sometime between 18z- 23Z and mainly from PBG-BTV south and east. A few storms will be strong to severe with hail up to 1.5" and strong gusty winds up to 50kts, but confidence not high enough to include in any particular terminal. Brief heavy rainfall is also possible. Highest tstm threat time at BTV will be 19-21Z, and will include threat of cloud- to- ground lightning. Winds generally S around 10kts, except 10-15kts with gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS. Could be some lower clouds early Thursday just after sunrise as fair weather cumulus starts to develop. Outlook... Thursday Night: VFR. Slight Chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: VFR. Slight Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR/MVFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for south winds 15-25kts, increasing to 20-30kt this afternoon. This will build waves to 2-4 feet by this afternoon, highest across the north end of the broad lake. Will likely see winds continue from the south 15-25kts through at least the first half of tonight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos/Sisson NEAR TERM...Banacos/JMG/Sisson SHORT TERM...Deal LONG TERM...Deal AVIATION...Banacos/Sisson MARINE...Team BTV
Hazardous Weather Outlook National Weather Service Burlington VT 316 AM EDT Wed May 31 2017 NYZ028>031-034-035-VTZ001>012-016>019-010730- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to develop near the northern Adirondacks early this afternoon, before tracking eastward across the Champlain Valley and the remainder of central and eastern Vermont during the mid to late afternoon hours. A few strong to severe thunderstorms are expected to develop, containing hail, strong winds, and brief heavy downpours. Dangerous cloud-to-ground lightning, of course, is always a threat with thunderstorms as well. Those with outdoor plans this afternoon into early this evening are advised to stay tuned to the latest forecasts and possible warning information as the day progresses. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-010730- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for the St. Lawrence Valley of northern New York. .DAY ONE...Today and Tonight. There is a slight chance of thunderstorms across the St. Lawrence Valley, mainly late this morning into early this afternoon. The stronger thunderstorm activity is expected to remain east of the area, but brief heavy downpours and dangerous cloud-to-ground lightning is possible with any thunderstorms that do develop in the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BANACOS
SPECIAL WEATHER STATEMENT National Weather Service BURLINGTON VT 1008 AM EDT Wed May 31 2017 NYZ028-031-034-035-VTZ001>012-016>019-311800- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Plattsburgh, Dannemora, Lake Placid, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 1008 AM EDT Wed May 31 2017 ...STRONG TO LOCALLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... Scattered thunderstorms are expected to develop from the eastern Adirondacks east into Vermont this afternoon and early evening. A few of the storms will likely trend strong to possibly severe. The greatest threat of severe weather will be from 200 pm to 700 pm with large hail and locally damaging wind gusts a distinct possibility in the strongest storm cores. Dangerous cloud to ground lightning is also expected. Those with outdoor activities planned this afternoon should keep abreast of the latest weather conditions and prepare to quickly take shelter should threatening weather approach. JMG
Special Weather Statement
National Weather Service Burlington VT
205 PM EDT WED MAY 31 2017
NYZ028-035-VTZ001-002-005-016-017-311845-
Eastern Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-
205 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE...NORTHERN CHITTENDEN AND
FRANKLIN COUNTIES...
At 203 PM EDT, radar indicated a developing line of strong
thunderstorms were located along a line extending from 14 miles
north of Richford to near Keeseville. Movement was east at 75 mph.
Small hail and winds in excess of 40 mph are possible with these
storms.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Enosburg Falls, Franklin, Winooski, Montgomery Center,
Westford, Montgomery, Colchester, Essex Junction Village, St. Albans
City, Fairfax, Sheldon, Georgia, Enosburg, St. Albans Town,
Keeseville and Enosburg Falls Village.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Boaters on
Lake Champlain should seek safe harbor immediately.
LAT...LON 4501 7256 4482 7254 4478 7258 4480 7261
4479 7274 4469 7280 4471 7285 4465 7290
4465 7293 4458 7286 4447 7313 4441 7355
4451 7356 4502 7289
TIME...MOT...LOC 1803Z 253DEG 64KT 4518 7266 4450 7358
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 ESE PERU 44.56N 73.45W
05/31/2017 M0.50 INCH CLINTON NY COCORAHS
&&
EVENT NUMBER BTV1701933
NASHThe Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
One inch diameter hail reported at Colchester PD.
Tree and large branches down along East Rd.
Several trees and wires down on utility lines in Richmond.
Large branches downed power lines and transformer along Route 2 between Waterbury Center and Middlesex. Tree down along Interstate 89 as well.
A few trees down along Route 108 near Town Farm Lane.
Quarter size hail reported.
Quarter size hail reported.
Quarter size hail reported.
Trees down on Hubbarton Road.
Dime size hail reported.
Trees down on Severance Hill road.
Trees down along Route 18.
Trees down on roadway.
Quarter size hail near the Hartford town line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690784, 690786, 690787, 690801, 690803, 690789, 690788, 690791, 690805, 690792, 690793, 690794, 690796, 690800.